Try it
Pharmacology · Posterior pituitary drugs: tolvaptan
Sample itemA 66-year-old man with lung cancer has euvolaemic hyponatraemia from SIADH, sodium 118 mmol/L with mild symptoms, and tolvaptan is started in hospital. What is the most important risk to monitor for?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Overly rapid rise in serum sodium, risking osmotic demyelination
Tolvaptan is a V2 receptor antagonist that causes aquaresis, excretion of free water, and so corrects hyponatraemia in SIADH. If sodium rises too fast (above about 8 to 10 mmol/L in 24 hours), osmotic demyelination can follow, so it is started under close monitoring of sodium. Hepatotoxicity is another warning.
Option by option
A. Hyperkalaemia from distal tubular effect
Tolvaptan does not act on distal potassium handling and is not a potassium-sparing agent.
B. Overly rapid rise in serum sodium, risking osmotic demyelination (correct)
Correct. Rapid aquaresis can overcorrect sodium, causing osmotic demyelination.
C. Fluid retention and weight gain
It promotes water loss rather than retention.
D. Hypoglycaemia from reduced gluconeogenesis
It has no effect on gluconeogenesis or glucose.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?